Since the age of two, Laura Stageman had used steroid creams on her skin to treat her eczema, just as her GP instructed.
Initially, the anti-inflammatory medication successfully treated her sore and flaky skin whenever she had a flare-up. However, as the years went by, she needed stronger creams, and eventually, around four years ago, her skin stopped responding altogether.
Frustrated, Laura, 32, a businesswoman from Hove, East Sussex, went online seeking alternatives and discovered something called topical steroid withdrawal (TSW).
Vicious cycle? Experts believe the skin becomes ‘addicted’ to steroid cream and, when usage stops, it triggers a reaction that makes the problem worse
This is a controversial theory; that rather than sore and itchy skin being caused by eczema — an auto-immune condition which causes the skin to dry out and damage easily, becoming itchy, cracked and inflamed — the symptoms end up being caused by the steroid creams used to treat the condition.
First described in 1979 in the International Journal of Dermatology, the theory is that, over time, the skin becomes ‘addicted’ to the steroids and when you stop using the creams it triggers a reaction that makes the problem worse. The only way to break this cycle is to stop using steroid creams altogether, claim some experts.
Dr Marvin Rapaport, a dermatologist in California who named the illness ‘red burning skin syndrome’ in 2003 in the journal Clinical Dermatology, says he has supported 4,000 eczema patients — including some from the UK —- to come off steroid creams.
He says: ‘Steroid creams treat eczema by stopping skin cells from producing inflammation-causing chemicals that are released when the skin reacts to allergens or irritants. It does this by narrowing the blood vessels that supply the skin.
‘Years of steroid cream use, especially at higher doses, can close down blood vessels in the skin and skin can become red.
‘This is misinterpreted as an eczema flare-up when, in fact, it is a vascular problem. It is the skin craving the steroid, and it starts burning and goes red.’
Anti-inflammatory steroid creams are the most common treatment for the UK’s six million eczema sufferers. Some are available over the counter, such as HC45 Hydrocortisone Cream, while higher doses have to be prescribed by a doctor. They should only be used when patients have a flare-up, not every day.
An article in the journal Drug, Health and Patient Safety in 2014 by a team of dermatologists in Japan estimated that one in eight adults diagnosed with eczema may, in fact, have TSW.
‘Years of steroid cream use, especially at higher doses, can close down blood vessels in the skin and skin can become red,’ says one dermatologist
However, the condition is not recognised by either the British Association of Dermatologists (BAD) or the National Eczema Society, and both say that when used correctly, steroid creams are highly effective.
According to Dr Anton Alexandroff, a consultant dermatologist and BAD spokesman, the problem is not that the skin becomes addicted to the steroids, but that the condition can become more severe over time. ‘In my patients, stopping steroid cream use long-term does not make the condition better,’ he says.
Feeling she had nothing to lose, Laura decided to stop using the creams in August 2014.
‘Nothing could have prepared me for what was to come,’ she says. ‘Within a week, my skin was red with sores. Every morning I woke up shedding skin. For two months, I was stuck in bed with blankets wrapped around me.
‘After my skin came off, I was left with this foul-smelling ooze all over my body. I was vomiting from the pain and didn’t sleep properly for months. The only thing that kept me going was speaking to sufferers who said it worked.’
Four weeks after coming off the steroid creams, Laura had to be admitted to hospital after she developed oedema — a build-up of fluid in the body. She had to give up work and move back home.
‘The doctors were desperate to put me back on steroid creams, but I refused,’ says Laura.
Then, after five months, Laura’s skin dramatically changed. ‘Suddenly, I had new, baby fresh skin,’ she says. ‘It was amazing.’
Dr Adam Friedmann, a consultant dermatologist at The Harley Street Dermatology Clinic, says he is sceptical about topical steroid withdrawal, but his view has been ‘challenged’ by two patients of his who have taken themselves off the creams and their skin cleared up completely.
He warns: ‘The side-effects they experienced when they stopped were horrendous — so to withdraw steroids from patients would be questionable ethically.’
Dr Rapaport admits not all eczema patients will have TSW — three quarters of children grow out of the condition by their teens. But he blames the rise in adult eczema on steroid creams.
‘Adult eczema was rarely described in the Fifties,’ he says. ‘The incidence increased as steroids began to be prescribed.’
Three years after coming off steroid creams, Laura’s skin remains essentially clear. She says: ‘Most doctors don’t recognise the condition, but I am concerned that people are not warned about the potential long-term side effects of using this medication.’